Thunderstorm Wind, St. Clair
- When
- July 14, 5:58 PM CST
- Where
- St. Clair County, (Blv)scott Afb Belle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.550, -89.850
Isolated severe storms popped up across the area with some severe thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms popped up across the area with some severe thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 5:08 PM CST, 50 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 608 PM CDT THU JUL 14 2016 .SHORT TERM... (Through Late Tonight) Issued at 303 PM CDT Thu Jul 14 2016 A weak cold front will continue to sink southward tonight and tomorrow. As the previous shift noted in their AFD, this boundary is less about temperature differences than it is about dew point differences. This front will provide two opportunities for isolated to scattered SHRA/TSRA over the next 12-18 hours. The first opportunity is during the aftn and early evening tonight invof the synoptic front, which was moving into an environment with 1-3 kJ/kg of MLCAPE and very little capping. These storms should dissipate after sunset. The second opportunity for iso-sct SHRA/TSRA is later tonight. A vort max will move across southern MO tonight, inducing a LLJ which then impinges upon the weak boundary. This may provide sufficient lift and convergence for isolated to scattered SHRA/TSRA across the southern part of the CWA. Kanofsky .LONG TERM... (Friday through Next Thursday) Issued at 303 PM CDT Thu Jul 14 2016 A surface high pressure center slides into the Great Lakes region on Fri and Sat, which will shunt the boundary farther southwestward, limiting the chance for pcpn across the LSX CWA. Between air temperatures in the mid to upper 80s and somewhat lower dew points over the region (particularly over northeast MO and west central IL), Fri will probably be the best day out of the next 7 days for outdoor activities across most of the CWA, at least from a heat/humidity standpoint. Once the surface high shifts eastward on Saturday, return flow will commence and dew points will begin increasing again ahead of a weak sfc low over the plains. The departure of the surface high and its influence combined with the increasingly S/SW surface flow ahead of the weak low will sharpen a boundary and then lift it northeastward on Sunday as a warm front. This will contribute to a sharp jump in afternoon high temperatures from Sat to Sun; some locations will see high temperatures ~10 degrees warmer on Sun compared to Sat. The rest of next week looks toasty, although lingering NW flow aloft early in the week may support a few MCSs across the area between Sun and Tue. These thunderstorm complexes depend on mesoscale factors which are difficult to predict accurately this far in advance, therefore slight chance to chance PoPs look reasonable attm. Meanwhile, a stout upper ridge will have amplified across the plains and expanded eastward by the middle of next week. Most models agree that MO/IL will remain under the ridge axis through late week, which both limits the opportunities for widespread pcpn and keeps hot/humid conditions in place. The combination of afternoon highs in the 90s along with dew points in the 70s will create heat index values of 100-105 across most of the area between Sun and Thu. Depending on the details of early week MCSs, heat headlines may eventually be needed for intensity (heat index >= 105 on a single day) and/or duration (heat index >= 100 for 4 days in a row). The earliest possible day for hot/humid conditions reaching headline criteria appears to be on Sunday after the warm front has lifted through the region. Kanofsky && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 543 PM CDT Thu Jul 14 2016 Weak cold front will move slowly southward through the region tonight and Friday. Scattered diurnal showers and storms will continue early this evening between COU and the St Louis metro area. This activity should dissipate by late evening. May get some redevelopment in this area late tonight and Friday morning, although it appears that the better threat will be south of the taf sites. Diurnal cumulus clouds will dissipate later this evening with mainly high level cloudiness. W-swly surface winds will become light later this evening, then mainly n-nwly on Friday. Specifics for KSTL: Will include VCTS in the STL TAF, at least during the early evening hours looking at the latest radar trends. Could not rule out a few showers/storms late tonight and Friday morning, but the better coverage should remain south of STL. Diurnal cumulus clouds should dissipate later this evening with high level cloudiness remaining. Swly surface wind will become light later this evening, then n-nwly on Friday. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 346 PM CDT THU JUL 14 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 346 PM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ARE POSSIBLE EACH DAY BETWEEN SUNDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. KANOFSKY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT THU JUL 14 2016
ILZ100-150000-
MADISON IL-
611 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 700 PM CDT...
AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRANITE CITY...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE CITY...COLLINSVILLE...EDWARDSVILLE...GLEN CARBON...TROY...
MARYVILLE...PONTOON BEACH...MADISON AND MITCHELL.
THIS ALSO INCLUDES HORSESHOE LAKE STATE PARK.
LAT...LON 3866 8997 3866 9007 3870 9019 3878 9015
3875 8991
TIME...MOT...LOC 2311Z 288DEG 10KT 3873 9010
KRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL OLIVETTE 38.67N 90.38W
07/14/2016 E0.75 INCH ST. LOUIS MO TRAINED SPOTTER
HAIL FROM ONE HALF TO THREE QUARTER INCH ALONG WITH
SMALL TREE LIMBS DOWN.
0612 PM TSTM WND DMG OLIVETTE 38.67N 90.38W
07/14/2016 ST. LOUIS MO TRAINED SPOTTER
HAIL FROM ONE HALF TO THREE QUARTER INCH ALONG WITH
SMALL TREE LIMBS DOWN.
&&
JPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 632 PM CDT THU JUL 14 2016 ILZ101-MOZ063-064-150015- ST. CLAIR IL-ST. LOUIS CITY MO-ST. LOUIS MO- 632 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR...AND CENTRAL ST. LOUIS COUNTIES AND ST. LOUIS CITY UNTIL 715 PM CDT... AT 630 PM CDT...DOPPLER RADAR CONTINUED TO TRACK A STRONG THUNDERSTORM OVER CLAYTON...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF HEAVY RAIN MAY ALSO CAUSE PONDING OF WATER ON AREA ROADS. LOCATIONS IMPACTED INCLUDE... ST. LOUIS...UNIVERSITY CITY...EAST ST. LOUIS...WEBSTER GROVES... FERGUSON...OVERLAND...CLAYTON...CAHOKIA...JENNINGS...COLUMBIA... BERKELEY...RICHMOND HEIGHTS...LADUE...BRENTWOOD...MAPLEWOOD... OLIVETTE...ST. JOHN...SHREWSBURY...GLENDALE AND CENTREVILLE. THIS ALSO INCLUDES SCOTT JOPLIN HISTORIC SITE. LAT...LON 3848 9020 3863 9043 3874 9030 3860 9008 TIME...MOT...LOC 2330Z 302DEG 14KT 3864 9030 KRAMPER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT THU JUL 14 2016
ILZ100-101-150015-
MADISON IL-ST. CLAIR IL-
635 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHEASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 715 PM
CDT...
AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A SMALL COMPLEX OF STRONG
THUNDERSTORM OVER COLLINSVILLE...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
O'FALLON...EAST ST. LOUIS...COLLINSVILLE...EDWARDSVILLE...
FAIRVIEW HEIGHTS...SWANSEA...GLEN CARBON...SHILOH...TROY...
MARYVILLE...MASCOUTAH...PONTOON BEACH...LEBANON...CASEYVILLE...
WASHINGTON PARK...MADISON...SCOTT AFB...FAIRMONT CITY...
ST. JACOB AND SUMMERFIELD.
THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 23.
LAT...LON 3866 8965 3865 8971 3859 8971 3849 8979
3863 9011 3880 9001 3868 8963
TIME...MOT...LOC 2335Z 294DEG 18KT 3868 8995
KRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL BRENTWOOD 38.62N 90.35W
07/14/2016 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 N CASEYVILLE 38.66N 90.03W
07/14/2016 MADISON IL TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 40 TO 45 MPH BLEW SOME HIGHWAY
CONSTRUCTIONS SIGNS OVER ON I-255.
&&
JPKThe St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659920.